Illinois, 2025

Flood in Illinois, July 6, 2025

July 6, 2025 · NWS LOT · 1 event in 1 county or zone

Isolated thunderstorms produced heavy rain and localized flooding during the afternoon of July 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Isolated thunderstorms produced heavy rain and localized flooding during the afternoon of July 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 6, 1:41 PM CST, 2 hours 34 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms will continue through early evening before shifting south and diminishing in coverage late this evening and overnight. The main concern will be torrential rain with localized flooding possible. A few strong wind gusts are possible, primarily south of a Pontiac to northern Jasper County line.
  • Dangerous swimming conditions at Lake Michigan beaches this through midday Monday.
  • A period of dry and slightly cooler weather is on track to start the upcoming week, though isolated showers and storms cannot be ruled out in the Tuesday night through Thursday timeframe (20-40% chance or so each day).
Area forecast discussion, Jul 6, 1:41 PM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
241 PM CDT Sun Jul 6 2025

.KEY MESSAGES...

- Scattered showers and thunderstorms will continue through
  early evening before shifting south and diminishing in
  coverage late this evening and overnight. The main concern
  will be torrential rain with localized flooding possible. A
  few strong wind gusts are possible, primarily south of a
  Pontiac to northern Jasper County line.

- Dangerous swimming conditions at Lake Michigan beaches this
  through midday Monday.

- A period of dry and slightly cooler weather is on track to
  start the upcoming week, though isolated showers and storms
  cannot be ruled out in the Tuesday night through Thursday
  timeframe (20-40% chance or so each day).

&&

.DISCUSSION...
Issued at 241 PM CDT Sun Jul 6 2025

Through Monday:

Shower and thunderstorm coverage continues to increase across
much of the forecast area as diurnal heating has left the
boundary layer uncapped this afternoon. Three forcing mechanisms
are responsible for the ongoing convection. First is a cold
front aligned from south of Rockford to south of Waukegan. The
second area is a residual outflow boundary from Dixon to
northern Cook County associated with early morning convection
over southern Wisconsin. The front will gradually overtake the
outflow boundary, with recent radar trends depicting an increase
in shower coverage between the two features. The congealed line
will drift southeastward across the Chicago metro through
6-7pm, with perhaps an increase in lightning coverage after 3pm.
Poor mid-level lapse rates, weak shear, and a moisture-laden
profile suggest a prevalence of low-centroid showers with
embedded lightning, localized torrential rainfall rates, and
brief non-severe gusty winds.

The third area is tied to a sheared and weakening mid-level
trough extending from northwest Indiana toward central Illinois.
Less cloud cover south of this area has allowed more
destabilization this afternoon. But given the weak mid-level
forcing, higher coverage has struggled to materialize. As the
features across northern Illinois track southward through the
afternoon, the added surface-based forcing should allow
coverage of convection to increase primarily, south of a line
from Pontiac to northern Jasper County by early evening. Though
deep-layer shear remains quite low, slightly higher mid-level
lapse rates and the additional destabilization noted above could
support a couple multicell clusters capable of producing strong
to marginally severe wind gusts. Activity will quickly decrease
with loss of heating after mid-evening. All activity should end
across the remainder of the CWA by around daybreak Monday as
the front clears to the southeast.

Beside ongoing convection, N/NNE winds gusting to 30 mph behind
the cold front this afternoon will generate high waves and
dangerous swimming conditions that will persist through Monday.
A Beach Hazards Statement remains in effect until 4pm CDT
Monday.

Kluber

Monday Night through Sunday:

Monday night through Wednesday, the overarching upper-level
pattern from the northern Plains to the Great Lakes is expected
to be characterized by broad/disorganized northwesterly flow.
Ensemble model guidance suggests a shortwave moving along the
US/Canadian border, perhaps augmented by upstream convection in
the Plains, will move into the Great Lakes region sometime in
the Tuesday night to early Wednesday timeframe. If such timing
were to hold (definitely no guarantees), any convection that
develops Tuesday afternoon across Iowa would be prone to
weakening by the time it reaches our area Tuesday night. Tuesday
otherwise looks like a nice day with highs in the mid to upper
80s

Wednesday and Thursday, upper-level ridging will build
northward toward Hudson Bay atop weak troughing across the Gulf
Coast. Such a regime will lead to mid-level heights "spreading
out" across the Mississippi River Valley, altogether leading to
somewhat benign weather. Healthy cumulus fields each day may
sprout an isolated storm or two, particularly near daily lake
breezes where localized convergence will be maximized. With
little to no flow through the meager convective layer, any storm
that manages to develop would be fairly short-lived with
threats for occasional lightning strikes and downpours. Will
maintain the NBM PoPs of 20 to 40% through the period, keeping
in mind they are likely overdone for many areas. Highs both days
should be in the mid to upper 80s, with cooler readings in the
upper 70s in the wake of the aforementioned lake breezes.

Friday into the weekend, the upper-level low currently stalled
in the Gulf of Alaska is expected to swing southeastward and
track along the US/Canadian border. At the same time, the upper-
level low meandering off the California coast is expected to
swing east-northeastward atop a strengthening ridge over the
southwestern US, placing it in line to interact with the
approaching trough from the northwest. If and how both interact
will be something to watch as we get closer. Regardless, the
general idea is that chances for showers and storms should
return to the general region sometime next weekend.

Borchardt

&&

.AVIATION /18Z TAFS THROUGH 00Z TUESDAY/...
Issued at 1239 PM CDT Sun Jul 6 2025

Key messages:

- Scattered showers and thunderstorms ahead of a cold front this
  afternoon, mainly prior to 22z. Expect a short period of
  torrential downpours and possible IFR conditions.

- Gusty northeasterly wind shift with frontal passage at the
  Chicago area terminals (2030 to 2100Z at ORD and DPA and 21 to
  22z at MDW and GYY).

- Low MVFR CIGs return in the wake of the front, and may persist
  near the lake tonight.

Showers and thunderstorms continue to increase in areal coverage
across southern WI and far northern IL in advance of a cold
front early this afternoon. These showers and storms are
expected to impact all the terminals through 21-22Z this
afternoon. Very heavy downpours will accompany these showers and
storms, and will likely result in at least temporary IFR VSBYs
down around 1SM and locally lower CIGs.

The surface cold front has become lake enhanced over
southeastern WI, which is allowing it to race southward down
the western shores of Lake Michigan. It recently moved through
KMKE and KRAC in WI, and in its wake winds rapidly turned to the
northeast, with some gusts in the 20 to 25 kt range. Similar
conditions are expected at the Chicago terminals after 20Z. A
simple extrapolation of the front puts it in the KORD area
around 2030z and at KMDW ~2115Z. Once this front passes, expect
the threat of storms to gradually come to an end from north to
south across the area.

Northeast winds off the lake will likely drive some lower end
MVFR CIGs (~1,000 AGL) back in across the Chicago area
terminals late this afternoon into this evening. It is possible
that these lower CIGs scatter out for a period later this
evening, but may then return for a period late tonight into
early Monday morning before diurnally improving. Otherwise,
expect northeast winds through the day Monday.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement through Monday afternoon for ILZ006-
     ILZ103-ILZ104.

IN...Beach Hazards Statement from 6 PM CDT this evening through
     Monday afternoon for INZ001-INZ002.

LM...Small Craft Advisory until 9 AM CDT Monday for the IL
     nearshore waters.

     Small Craft Advisory from 6 PM this evening to 9 AM CDT Monday
     for the IN nearshore waters.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jul 6, 3:01 PM CST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
401 PM CDT Sun Jul 6 2025

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-072115-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
401 PM CDT Sun Jul 6 2025 /501 PM EDT Sun Jul 6 2025/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Level 1 of 5 Damaging Wind Risk...up to 60 mph mainly in east-
     central Illinois and northwest Indiana.
  Limited Flooding Risk.
  High Swim Risk Lake Michigan Beaches.

DISCUSSION...

Scattered showers and thunderstorms will persist through this
evening. The strongest storms will be capable of producing
torrential rain and localized flooding. Localized damaging winds
are also possible southeast of a Paxton to Valparaiso line.

Northerly winds will lead to high waves and dangerous swimming
conditions at Lake Michigan beaches tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  High Swim Risk Lake Michigan Beaches.
Tuesday through Saturday...
  Limited Thunderstorm Risk at times.

DISCUSSION...

High waves will lead to dangerous swimming conditions at Lake
Michigan beaches Monday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the towards the east-southeast at 15 to 20 mph.

LMZ740>745-072115-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
401 PM CDT Sun Jul 6 2025

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Hazardous conditions for small craft are likely.
Tuesday through Saturday...
  Limited Thunderstorm Risk at times.

Yack

Visit us at www.weather.gov/chicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cook

When
July 6, 4:15 PM CST to 5:15 PM CST
Where
Cook County, 1.08 mi E of Hickory Hills to 0.51 mi E of Hickory Hills
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.720, -87.799

High standing water was reported covering portions of 95th Street between Harlem Avenue and Central Avenue.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270634.